Party Pills Use Common In Emergencies
11 April 2006
Herbal Party Pills Use Common In Young People Presenting To Emergency Departments
The use of herbal party pills is common in presenters to the emergency department (ED), particularly in those aged 14-25 years.
This is the finding of a study to be published in the April 13 issue of Emergency Medicine Australasia, the journal of the Australasian College for Emergency Medicine.
The study was conducted by Dr Tonia Nicholson, emergency physician in the Department of Emergency Medicine at Waikato Hospital, New Zealand.
"These people are at risk for toxicity from the pills because there is a tendency for them not to read the instructions before ingestion, to take more pills than recommended and to drink alcohol at the same time," she said.
Dr Nicholson studied 1043 people presenting at the emergency department, 125 of them having taken herbal party pills.
Herbal party pills are currently legally marketed in New Zealand under the legislation of "herbal and dietary supplements".
There are multiple brands including Charge, ESP, Euphoria, Frenzy, Jump, Rapture and The Good Stuff.
The main active constituents in these pills are benzylpiperazine and/or trifluromethylpiperazine.
These substances can be derived from the pepper plant, hence the prefix "herbal".
However, they can also be produced synthetically and all of the herbal party pills on the market are manufactured in this way.
Pills containing piperazines have been illegal in the USA since 2004, and they are also illegal in at least three states in Australia.
They were banned in Western Australia in 2004 and in Queensland in 2002 and more recently in New South Wales.
However, in New Zealand until 2005, the pills were sold as herbal and dietary supplements, and could be readily purchased over the counter, by people of any age, from dairies, liquor stores and bars.
Since 2005, there has been a change in legislation and the pills now may be sold only to adults over the age of 18 years.
Dr Nicholson found use was most prevalent in those aged 14-25 years (30%).
Most (56%) had taken pills between two and five times.
Eighty-three (66.4%) had been drinking alcohol when they first took party pills.
Only 80 (64%) had read the product directions, and 48 (38.4%) had, at some stage, taken more pills than recommended.
One hundred and six (84.8%) had felt effects from party pills, but only 63 (59% of those feeling effects or 50.4% of total) described these as "good".
Six (5.7% of those with effects or 4.8% of total) had sought medical attention for effects.
Seventy-four (59.2%) would take herbal party pills again.
Dr Nicholson said the effects of the piperazines are similar to those created by amphetamines and are a result of stimulation of the central nervous system.
"They result in euphoria and a heightened level of awareness, and have therefore become popular on the dance scene as they make people feel good, and keep them awake so that they can dance all night.
"They might produce tachycardia and hypertension, and in excess they might also result in cardiac toxicity, hyperthermia, hallucinations and seizures.
"There has been one report of fatal cerebral oedema occurring after ingestion of benzylpiperazine in combination with methylenedioxymethamphetamine, and at least two patients have been admitted to an intensive care unit because of complications associated with ingestion of an excess of herbal party pills.
"The long-term effects of regular ingestion, particularly in combination with alcohol, are unknown."
Dr Nicholson said emergency physicians need to be aware of the use and potential adverse effects of herbal party pills to enable them to recognize signs of toxicity in ED presenters and thus provide appropriate supportive care.